FDA Alerts Health Providers on Deaths From Liquid-Filled Intragastric Balloon Systems
Posted 04 June 2018 | By
The US Food and Drug Administration (FDA) on Monday alerted health care providers of five additional deaths in patients with two liquid-filled intragastric balloon systems used to treat obesity.
“Since 2016, a total of 12 patient deaths worldwide have been reported to the FDA involving the Orbera Intragastric Balloon System and the ReShape Integrated Dual Balloon System,” the agency said. “The FDA approved labeling changes last week to reflect this information about deaths possibly associated with the devices. In addition to death, the FDA continues to monitor complications related to the placement and use of these devices, including perforation of the stomach wall or esophagus, inflammation of the pancreas (acute pancreatitis) and the balloon filling with air and enlarging (spontaneous hyperinflation).”
FDA said it continues to work with the device manufacturers, Apollo Endosurgery and ReShape Lifesciences, to better understand the situation. Health care providers are advised to closely monitor patients who have intragastric balloons for complications. Health care providers should also explain symptoms to patients that could be signs of serious or even life-threatening problems.
FDA previously issued two letters to health care providers concerning issues with these devices in August 2017
and February 2017
, and said it will continue to communicate publicly when significant new information or recommendations become available.
UPDATE: Potential Risks with Liquid-filled Intragastric Balloons - Letter to Health Care Providers